Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 247, NWS Pittsburgh, PA

August 23, 2007Indiana County, Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at Aug 23, 2007, 2:04 PM EDT for Indiana County, Pennsylvania. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 23, 2007, 2:04 PM EDT (18:04 UTC)
Expired
Aug 23, 2007, 3:00 PM EDT
In force
56 min
Issued by
NWS Pittsburgh, PA
Area
Counties, with a storm outline in the text

County Indiana County, PA

The radar

The State College radar (KCCX), 96 km from the middle of the area, began a volume at 18:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 6.1 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2007-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1968 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2007-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1968 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
835 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 1:30 PM EDT, 34 minutes earlier.

Area forecast discussion, Aug 23, 1:30 PM EDT, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
130 PM EDT THU AUG 23 2007

.SYNOPSIS...
HIGH PRESSURE ALOFT WILL MAINTAIN WARM TEMPERATURES ACROSS THE
REGION FOR THE REST OF THE WEEK AND CROSSING DISTURBANCES WILL
SUPPORT THE CHANCE OF MAINLY AFTERNOON THUNDERSTORMS. A COLD FRONT
WILL CROSS THE AREA SATURDAY NIGHT AND SUNDAY...WITH A GREATER
CHANCE OF SHOWERS AND THUNDERSTORMS. THE FRONT WILL USHER IN
COOLER AND DRIER CONDITIONS FOR EARLY NEXT WEEK.

&&

.NEAR TERM /THROUGH FRIDAY/...
ISOLATED CONVECTION THIS EVENING AS SHORTWAVE HEADS EAST THEN
HEIGHTS RISE AS UPPER RIDGE NOSES EAST DURING THE DAY FRIDAY. VERY
HOT AND HUMID WITH HIGH FRIDAY IN THE MID 90S SOUTH TO NEAR 90
NORTH. HEAT INDEX WILL REACH INTO UPPER 90S FOR A TIME FRIDAY
AFTERNOON BUT NOT REACHING ADVISORY CRITERIA. STILL AN ISOLATED
STORM POSSIBLE FRIDAY.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/...
SCATTERED THUNDERSTORMS...MAINLY NORTH OF PITTSBURGH...WILL
DIMINISH FRIDAY EVENING WITH THE DECREASE OF HEATING. BOTH NAM/GFS
CONTINUE TO SLOW DOWN THE PROGRESS OF THE COLD FRONT...WITH A
SATURDAY NIGHT PASSAGE ACROSS SOUTHWEST PA/EAST CENTRAL OHIO...AND
EARLY SUNDAY FOR NORTHERN WV/WESTERN MD. IN ADVANCE OF THE FRONT
SATURDAY...ANOTHER ROUND OF AFTERNOON THUNDERSTORMS ARE EXPECTED
IN THE UNSTABLE HOT AND HUMID AIRMASS AHEAD OF THE FRONT. WILL
CONTINUE THE GREATER CHANCES OF SHWRS/TSTMS SATURDAY NIGHT WITH
THE COLD FRONT. PRECIP COVERAGE WILL GRADUALLY DECREASE SUNDAY AS
THE COLD FRONT EXITS THE REGION.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
RIDGING WILL BUILD IN BEHIND THE FRONT...BRINGING DRY CONDITIONS
THROUGH WEDNESDAY. TEMPERATURES WILL COOL SIGNIFICANTLY FROM
THE HOT READINGS THE PREVIOUS FEW DAYS...BUT WILL REMAIN AT
OR SLIGHTLY ABOVE NORMAL. THE NEXT SYSTEM WILL APPROACH THE
AREA BY THURSDAY...BRINGING A CHANCE OF SHOWERS AND THUNDERSTORMS.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
SOME VFR HAZE ACROSS REGION WITH DEPARTING SCATTERED STORMS NEAR
KDUJ AT 18Z. OTHERWISE STILL EXPECT A FEW STRAY STORMS TO DEVELOP
THIS AFTERNOON BUT AGAIN NOT ENOUGH COVERAGE TO INCLUDE IN TAFS.
MVFR FOG AND HAZE AGAIN TONIGHT WITH A PERIOD OF IFR FOG TOWARD
DAYBREAK. ISOLATED THUNDER AT BEST FRIDAY AS HEIGHTS RISE ALOFT.

BETTER SHOWER AND THUNDERSTORM CHANCES SATURDAY WILL PERSIST
THROUGH SATURDAY WITH IFR CONDITIONS POSSIBLE IN STORMS AS COLD
FRONT APPROACHES. FRONT WILL PUSH ACROSS THE REGION BY EARLY
SUNDAY WITH GENERAL VFR CONDITIONS UNDER HIGH PRESSURE INTO
TUESDAY.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Aug 23, 12:36 PM EDT, 1 hour 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
1236 PM EDT THU AUG 23 2007

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-241000-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-WESTMORELAND-GREENE-FAYETTE-HANCOCK-
BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER-
1236 PM EDT THU AUG 23 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
AND EVENING...ALONG AND SOUTH OF A WARM FRONT STRETCHING ACROSS
NORTHERN OHIO AND NORTHWEST PENNSYLVANIA. THE MAIN SEVERE THREAT
WILL BE DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, Aug 23, 10:55 AM EDT, 3 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1055 AM EDT THU AUG 23 2007

PAZ007-231600-
MERCER PA-
1055 AM EDT THU AUG 23 2007

...THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTY...MERCER...

AT 1052 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 15 MILES NORTHWEST OF SHARON...MOVING
EAST AT 25 MPH. THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS
TO 40 MPH AND SMALL HAIL.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  KERRS CORNERS...ENTERPRISE...FARRELL...FREDONIA AND GROVE CITY

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
Special weather statement, Aug 23, 11:29 AM EDT, 2 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1129 AM EDT THU AUG 23 2007

PAZ014-231615-
BUTLER PA-
1129 AM EDT THU AUG 23 2007

...THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTY...BUTLER...

AT 1123 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS OVER MORAINE STATE PARK...MOVING EAST
AT 30 MPH. THESE STORMS MAY PRODUCE WIND GUSTS TO 40 MPH AND SMALL
HAIL.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  BUTLER...CHICORA...EAU CLAIRE...EVANS CITY AND HOOKER

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 1:29 PM EDTSevere Thunderstorm WarningPBZJefferson61 min
Aug 23, 2:16 PM EDTTornado WarningPBZIndiana44 min
Aug 23, 2:23 PM EDTSevere Thunderstorm WarningPBZWestmoreland37 min
Aug 23, 2:34 PM EDTSevere Thunderstorm WarningPBZBeaver56 min
Aug 23, 2:43 PM EDTSevere Thunderstorm WarningPBZArmstrong, Butler62 min
Aug 23, 2:59 PM EDTSevere Thunderstorm WarningPBZIndiana61 min
Aug 23, 3:08 PM EDTAreal Flood AdvisoryPBZIndiana3 hr
Aug 23, 3:13 PM EDTAreal Flood AdvisoryPBZArmstrong, Butler3 hr
Aug 23, 3:46 PM EDTSevere Thunderstorm WarningPBZButler29 min
Aug 23, 4:05 PM EDTSevere Thunderstorm WarningPBZArmstrong55 min
Aug 23, 4:06 PM EDTFlash Flood WarningPBZIndiana3 hr
Aug 23, 4:07 PM EDTSevere Thunderstorm WarningPBZIndiana38 min
Aug 23, 4:10 PM EDTSevere Thunderstorm WarningPBZWestmoreland35 min
Aug 23, 4:16 PM EDTFlash Flood WarningPBZArmstrong3 hr
Aug 23, 4:18 PM EDTSevere Thunderstorm WarningPBZLawrence57 min
Aug 23, 4:28 PM EDTSevere Thunderstorm WarningPBZAllegheny32 min
Aug 23, 4:41 PM EDTSevere Thunderstorm WarningPBZWestmoreland34 min
Aug 23, 5:19 PM EDTSevere Thunderstorm WarningPBZWestmoreland56 min
Aug 23, 5:15 PM EDTSevere Thunderstorm WarningPBZColumbiana23 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.